Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Missed periods. Getting hot flashes and abdominal cramps. Am I having hormonal imbalance?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Hi I have been having hot flashes I missed two periods and I have abdominal cramps and u have a thick white cervical mucous discharge I'm 20 my doctor says I might have a hormonal imbalance and wants me to get on birth control but I read that birth control is one of its causes I've been taking pregnancy but they'r negative. But could I still be pregnant anyway and not far along enough. Or. Can it be something else? E mail YYYY@YYYY
Posted Fri, 9 Nov 2012 in Menstruation and Miscarriage
Answered by Dr. Asra Ishtiaq Ahmed 45 minutes later
Hello there.

Thanks for writing to us.

Missing periods can be due to many reasons. Considering your history I keep the following possibilities.

1. Pregnancy has to be excluded especially if you have history of unprotected intercourse. To be absolutely sure you can get a blood test for beta hcG. But its been 2 months you have missed your periods, and even a urine test is almost always positive by this time.

2. Genital infections that is pelvic inflammatory disease can be other possibility. They present with foul smelling vaginal discharge with abdominal cramps or pain. Menstrual irregularities can also be a presenting feature with total absence of periods. To rule out these, you have to get an XXXXXXX examination but if you are not sexually active , you can get an ultrasound.

3. Polycystic ovarian syndrome is another possibility where in there are delayed periods with obesity, acne, hirsutism (excess hair over body) along with multiple small cysts in the ovaries. It can be diagnosed by ultrasound along with hormonal tests which include LH, FSH, Testosterone levels.

4. Thyroid disorders also have to be ruled out. They can present with delayed periods and heat intolerance.

5. Premature ovarian failure should also be kept as a possibility in your case. Its rare but is seen in patients with autoimmune diseases. It is a condition where ovaries cease to function before menopause due to genetic defect or due to premature destruction of ovarian follicles. It does present with absence of periods, hot flashes(a sudden feeling of warmth that spreads over the upper body), vaginal dryness (the vagina may also become thinner and less flexible),bladder irritability and worsening of loss of bladder control (incontinence),emotional changes (irritability, mood swings, mild depression),dry skin, eyes, or mouth,sleeplessness and decreased sex drive. It is seen before the age of 40 years though can present as early as teenage. It can be ruled out by testing the blood for FSH levels which are found high in this condition. I have kept this as a possibilty in your case as you say you have been diagnosed with Sjogren's syndrome which is an autoimmune condition and can be associated.

Birth control pills are a good choice to regularize periods. They are the most commonly used drugs. But I would suggest you to first find the reason for your delayed periods and then start with any medication.

I hope I have answered your query.
Kindly revert back if you have any further questions.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor